Advertisement

Neurotoxicity secondary to local tetracaine use

      Abstract

      Introduction

      Systemic reactions from local tetracaine use are often an anomaly – not only is tetracaine short-acting and quickly metabolized by the pseudocholinesterase system leading to very limited systemic uptake, but most adverse reactions are usually associated with dental or spinal anesthesia. Furthermore, reactions to local anesthetics manifest in standard allergy-type reactions. When local anesthetics lead to nervous or cardiac system abnormalities, it is termed a local anesthetic systemic toxicity – an event with an incidence currently estimated to be 0.03%.

      Case presentation

      We present a case of a 56-year-old female who experienced a systemic reaction to tetracaine 1% while undergoing a fine needle biopsy of a thyroid nodule. The patient had previous allergic reactions to lidocaine. Upon conclusion of the procedure, the patient began convulsing and became rigid and non-verbal. She was able to move all extremities, had no respiratory distress, no swelling, hives, or redness, and was swallowing without difficulty. After about 5 min, the patient began to improve and experienced reversal of all previous symptoms. Her physical exam and labs were otherwise normal, she returned to her baseline functioning, and was discharged without any medical interventions.

      Discussion

      This case illustrates a case of LAST in a patient with previous Lidocaine allergy without any other obvious risk factors. There have been no cases of cross-reaction between lidocaine and tetracaine so it explores the possibility of patients having cross reaction to those two different kinds of local anesthetic.
      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Stringer C.M.
        • Maani C.V.
        Tetracaine.
        http://www.ncbi.nlm.nih.gov/pubmed/30571058
        Date: 2019
        Date accessed: January 6, 2020
        • Waldman N.
        • Densie I.K.
        • Herbison P.
        Topical tetracaine used for 24 hours is safe and rated highly effective by patients for the treatment of pain caused by corneal abrasions: a double-blind, randomized clinical trial.
        Acad Emerg Med. 2014; 21: 374-382https://doi.org/10.1111/acem.12346
        • Harboe T.
        • Guttormsen A.B.
        • Aarebrot S.
        • Dybendal T.
        • Irgens Å.
        • Florvaag E.
        Suspected allergy to local anaesthetics: follow-up in 135 cases.
        Acta Anaesthesiol Scand. 2010; 54: 536-542https://doi.org/10.1111/j.1399-6576.2009.02193.x
        • O’Brien L.
        • Taddio A.
        • Lyszkiewicz D.A.
        • Koren G.
        A critical review of the topical local anesthetic amethocaine (AmetopTM) for pediatric pain.
        Pediatr Drugs. 2005; 7: 41-54https://doi.org/10.2165/00148581-200507010-00004
        • Gitman M.
        • Barrington M.J.
        Local anesthetic systemic toxicity: a review of recent case reports and registries.
        Reg Anesth Pain Med. 2018; 43: 124-130https://doi.org/10.1097/AAP.0000000000000721
        • Dickerson D.M.
        • Apfelbaum J.L.
        Local anesthetic systemic toxicity.
        Aesthetic Surg J. 2014; 34: 1111-1119https://doi.org/10.1177/1090820X14543102
        • El-Boghdadly K.
        • Pawa A.
        • Chin K.J.
        Local anesthetic systemic toxicity: current perspectives.
        Local Reg Anesth. 2018; 11: 35-44https://doi.org/10.2147/LRA.S154512
        • Becker D.E.
        • Reed K.L.
        Local anesthetics: review of pharmacological considerations.
        Anesth Prog. 2012; 59https://doi.org/10.2344/0003-3006-59.2.90
        • Tucker G.T.
        Pharamacokinetics of local anaesthetics.
        in: British Journal of Anaesthesia. vol 58. Oxford University Press, 1986: 717-731https://doi.org/10.1093/bja/58.7.717
        • El-Boghdadly K.
        • Chin K.J.
        Local anesthetic systemic toxicity: continuing professional development.
        Can J Anaesth. 2016; 63: 330-349https://doi.org/10.1007/s12630-015-0564-z
        • El-Boghdadly K.
        • Chin K.J.
        La toxicité systémique des anesthésiques locaux.
        Can J Anesth. 2016; 63: 330-349https://doi.org/10.1007/s12630-015-0564-z
        • Grzanka A.
        • Wasilewska I.
        • Śliwczyńska M.
        • Misiołek H.
        Hypersensitivity to local anaesthetics.
        Anaesthesiol Intensive Ther. 2016; 48: 128-134https://doi.org/10.5603/AIT.a2016.0017
      1. Rosa Duque JS, Chong PC, Lau Y-L, Ho MH. Allergy and immunology cross-reactivity pattern of a rare presentation of generalized delayed-type hypersensitivity to local anaesthetics. doi:10.12932/AP-040218-0251.

        • González-Delgado P.
        • Antón R.
        • Soriano V.
        • Zapater P.
        • Niveiro E.
        Cross-reactivity among amide-type local anesthetics in a case of allergy to mepivacaine.
        16. 2006
        • Giordano D.
        • Raso M.G.
        • Pernice C.
        • Agnoletti V.
        • Barbieri V.
        Topical local anesthesia: focus on lidocaine–tetracaine combination.
        Local Reg Anesth. 2015; 8: 95-100https://doi.org/10.2147/LRA.S41836
        • Lukawska J.
        • Caballero R.
        • Tsabouri S.
        • Dugué P.
        Hypersensitivity to local anaesthetics-6 facts and 7 myths.
        22. 2009